Seymour’s Conjecture on 2-Connected Graphs of Large Pathwidth

Abstract

We prove a conjecture of Seymour (1993) stating that for every apex-forest H1 and out-erplanar graph H2 there is an integer p such that every 2-connected graph of pathwidth at least p contains H1 or H2 as a minor. An independent proof was recently obtained by Dang and Thomas [3].

This is a preview of subscription content, access via your institution.

References

  1. [1]

    D. Bienstock, N. Robertson, P. Seymour and R. Thomas: Quickly excluding a forest, J. Combin. Theory Ser. B 52 (1991), 274–283.

    MathSciNet  Article  Google Scholar 

  2. [2]

    T. N. Dang: Minors of graphs of large path-width, Ph. D. thesis, Georgia Institute of Technology, 2018. http://www.aco.gatech.edu/sites/default/files/docunients/ dang-thesis.pdf.

    Google Scholar 

  3. [3]

    T. N. Dang and R. Thomas: Minors of two-connected graphs of large path-width, arXiv: 1712.04549, 2017.

    Google Scholar 

  4. [4]

    N. Dean: Open problems, in: Neil Robertson and Paul Seymour, eds., Graph structure theory. Proc. of AMS-IMS-SIAM Joint Summer Research Conf. on Graph Minors, vol. 147 of Contemporary Mathematics, 677–688. American Mathematical Society, 1993.

    Google Scholar 

  5. [5]

    R. Diestel: Graph minors I: A short proof of the path-width theorem, Combinatorics, Probability and Computing 4 (1995), 27–30.

    MathSciNet  Article  Google Scholar 

  6. [6]

    N. Kashyap: Matroid pathwidth and code trellis complexity, SIAM J. Discrete Math. 22 (2008), 256–272.

    MathSciNet  Article  Google Scholar 

  7. [7]

    N. Robertson and P. Seymour: Graph minors. I. Excluding a forest, J. Combin. Theory Ser. B 35 (1983), 39–61.

    MathSciNet  Article  Google Scholar 

  8. [8]

    N. Robertson and P. Seymour: Graph minors. V. Excluding a planar graph, J. Combin. Theory Ser. B 41 (1986), 92–114.

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

We would like to thank Robin Thomas for informing us of the PhD thesis of Thanh N. Dang [2]. We are also grateful to an anonymous referee for several helpful remarks and suggestions.

Author information

Affiliations

Authors

Corresponding author

Correspondence to David R. Wood.

Additional information

G. Joret acknowledges support from the Australian Research Council and from an Action de Recherche Concertée grant from the Wallonia-Brussels Federation in Belgium. P. Micek is partially supported by a Polish National Science Center grant (SONATA BIS 5; UMO-2015/18/E/ST6/00299). T. Huynh is supported by ERC Consolidator Grant 615640-ForEFront. T. Huynh, G. Joret, and P. Micek also acknowledge support from a joint grant funded by the Belgian National Fund for Scientific Research (F.R.S.-FNRS) and the Polish Academy of Sciences (PAN). Research of D. R. Wood is supported by the Australian Research Council.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Huynh, T., Joret, G., Micek, P. et al. Seymour’s Conjecture on 2-Connected Graphs of Large Pathwidth. Combinatorica 40, 839–868 (2020). https://doi.org/10.1007/s00493-020-3941-3

Download citation

Mathematics Subject Classification (2010)

  • 05C83